A 59-year-old woman was admitted to the hospital with fever, chills, and cough. Twenty days before presentation, the patient, who had a history of gouty arthritis, had begun a course of allopurinol(Drug information on allopurinol) for asymptomatic hyperuricemia. She had not been treated previously with allopurinol.
A generalized maculopapular rash developed 5 days before presentation. On admission, allopurinol was discontinued, and she was given oral prednisone(Drug information on prednisone). The rash did not improve, and fever, cough, and progressive dyspnea developed. Within 24 hours of admission, the patient had hypoxemia and progressive respiratory failure. She required intubation and was admitted to the ICU.
The patient's past medical history was remarkable for gout and diet-controlled hyperlipidemia. She was a nonsmoker. On physical examination, her temperature was 39ºC (102.2ºF); blood pressure, 80/54 mm Hg; heart rate, 120 beats per minute; and respiration rate, 34 breaths per minute. Examination of the skin revealed diffuse exfoliative erythema; Nikolsky sign was not present. Bilateral crackles were heard on chest auscultation. Findings from cardiac and abdominal examinations were unremarkable.
A chest radiograph showed diffuse bilateral pulmonary infiltrates (Figure 1). A CT scan of the chest revealed bilateral diffuse ground-glass opacities and consolidation (Figure 2). The patient's laboratory results are summarized in Table 1.
Acute renal failure secondary to acute interstitial nephritis (demonstrated by eosinophils in the urine), acute respiratory failure, and severe diffuse erythroderma subsequently developed. Bronchoscopy with bronchoalveolar lavage (BAL) produced a bloody BAL fluid return, consistent with alveolar hemorrhage. Cultures of BAL fluid were negative for bacteria, viruses, fungi, and mycobacteria. The differential cell count of BAL fluid samples revealed 11% macrophages, 78% neutrophils, 9% lymphocytes, and 2% eosinophils. A skin biopsy specimen showed numerous necrotic keratinocytes in the dermis as well as vacuolar alterations and parakeratosis, suggesting an acute dermatologic drug reaction.
The patient was treated with methylprednisolone(Drug information on methylprednisolone) intravenously. Her erythroderma and respiratory failure did not improve. As a consequence of diffuse skin breakdown and the use of multiple central venous access sites, numerous bloodstream infections developed, including Pseudomonas aeruginosa, Escherichia coli,and Candida albicans infections, which were treated with antibiotic and antifungal agents.
The patient's condition progressed to respiratory failure secondary to diffuse alveolar hemorrhage, diffuse exfoliative dermatitis, and acute interstitial nephritis. Treatment with corticosteroids did not improve the clinical picture, and refractory septic shock with severe respiratory failure developed. The patient died of secondary infectious complications. A postmortem examination limited to the chest was performed. Lung pathology showed diffuse alveolar damage with evidence of alveolar hemorrhage. No evidence of vasculitis was found.